The orientation-preservation condition, i.e., the Jacobian determinant of the deformation gradient det ∇u being required to be positive, is a natural physical constraint in elasticity as well as in many other fields. It is well known that the constraint can often cause serious difficulties in both theoretical analysis and numerical computation, especially when the material is subject to large deformations. We derive a set of necessary and sufficient conditions for the quadratic iso-parametric finite element interpolation functions of cavity solutions to be orientation preserving on a class of radially symmetric large expansion accommodating triangulations. The result provides a practical quantitative guide for meshing in the neighborhood of a cavity and shows that the orientation-preservation can be achieved with a reasonable number of total degrees of freedom by the quadratic iso-parametric finite element method.
orientation-preservation condition iso-parametric FEM cavitation computation nonlinear elasticity
65N30 74B20 74G15
This is a preview of subscription content, log in to check access.
Müller S. Variational models for microstructure and phase transitions. In: Calculus of Variations and Geometric Evolution Problems. Lecture Notes in Mathematics, vol. 1713. Berlin-Heidelberg: Springer, 1999, 85–210CrossRefGoogle Scholar
Negrón-Marrero P V, Betancourt O. The numerical computation of singular minimizers in two-dimensional elasticity. J Comput Phys, 1994, 113: 291–303MathSciNetCrossRefMATHGoogle Scholar
Sivaloganathan J. Uniqueness of regular and singular equilibia for spherically symmetric problems of nonlinear elasticity. Arch Ration Mech Anal, 1986, 96: 97–136MathSciNetCrossRefMATHGoogle Scholar
Sivaloganathan J, Negro-Marrero P V. The Numerical computation of the critical boundary displacement for radial cavitation. Math Mech Solids, 2009, 14: 696–726MathSciNetCrossRefMATHGoogle Scholar
Sivaloganathan J, Spector S J. On cavitation, configurational forces and implications for fracture in a nonlinearly elastic material. J Elast, 2002, 67: 25–49MathSciNetCrossRefMATHGoogle Scholar
Sivaloganathan J, Spector S J, Tilakraj V. The convergence of regularized minimizers for cavitation problems in nonlinear elasticity. SIAM J Appl Math, 2006, 66: 736–757MathSciNetCrossRefMATHGoogle Scholar
Su C M, Li Z P. A meshing strategy for a quadratic iso-parametric FEM in cavitation computation in nonlinear elasticity. ArXiv:1701.01233, 2017Google Scholar
Su C M, Li Z P. Error Analysis of a Dual-parametric Bi-quadratic FEM in Cavitation Computation in Elasticity. SIAM J Numer Anal, 2015, 53: 1629–1649MathSciNetCrossRefMATHGoogle Scholar